Family Blames Soldier's Suicide on Anti-Malaria Drug

Susana Ferro, shown with her son Juan "John" Torres before he deployed for Afghanistan, blames the anti-malaria drug Lariam for his 2004 suicide.
Susana Ferro, shown with her son Juan "John" Torres before he deployed for Afghanistan, blames the anti-malaria drug Lariam for his 2004 suicide. (Courtesy of Susana Ferro)

Network News

X Profile
View More Activity
By Kari Lydersen
Washington Post Staff Writer
Sunday, October 12, 2008

CHICAGO -- Juan Torres didn't believe that his son, Army Reservist Juan "John" M. Torres, had killed himself in Afghanistan just weeks before he was to return home in July 2004. He figured that John, 25, was murdered because of his opposition to the reportedly rampant heroin trade around the base.

So Torres, an Argentine immigrant who works in food service in the Chicago suburbs, launched his own investigation. Now, he is convinced that his son did indeed kill himself. But he blames Lariam, a drug taken by tourists, Peace Corps volunteers and troops to prevent malaria. An Army psychiatrist's report also suggests the medication was a factor in Torres's suicide.

Controversy swirled around Lariam in 2004 after a UPI-CNN investigation linked it to the suicides of six Special Forces soldiers, including three murder-suicides at North Carolina's Fort Bragg in the summer of 2002. Lariam is known to have serious neurological and physical side effects, especially in users who have certain mental health problems. The group Lariam Action USA has catalogued numerous complaints from veterans and others who say they suffered lasting psychological and physical side effects, which sometimes didn't surface until years later.

The Food and Drug Administration's Web site warns of anxiety, hallucinations and other side effects, and says: "Some patients taking Lariam think about killing themselves, and there have been rare reports of suicides. We do not know if Lariam was responsible for these suicides."

The Pentagon launched an investigation into the drug in 2004, but it is still regularly prescribed for troops in Afghanistan, Iraq and other regions.

Now, Torres, 53, is asking for congressional hearings and is demanding a moratorium on Lariam pending more investigation and stricter oversight of the drug's use by troops.

"I think my son's story could save many lives," said Torres, who went to Bagram in 2006 with a documentary filmmaker to ask questions about his son's last days. "I think the military is covering up the effect of Lariam. After a soldier dies, that's it, they don't want to get at the truth."

A study published in the Feb. 11 issue of the peer-reviewed Malaria Journal indicated that almost 10 percent of soldiers sent to Afghanistan have health problems such as depression and bipolar disorder that put them at risk for adverse reactions to the drug.

An Army doctor who spoke on the condition of anonymity because he doesn't have permission to speak publicly said he was "floored" to discover while deployed in Afghanistan this year that many troops who were on antidepressant drugs were also prescribed Lariam.

"Not only was this unit misprescribed Lariam, this was being done with the tacit approval of the command," the doctor said. "If a doctor is concerned enough to prescribe an antidepressant, that would indicate they have a problem which would indicate they should not use Lariam. Anecdotally, almost everyone reports some side effects -- strange dreams, et cetera -- it's highly likely our folks are experiencing on a daily basis problems related to this drug."

John Torres was engaged and planning a honeymoon. He was buying a house in Houston. He was known for his upbeat attitude, and he loved serving in the military, having also done a tour in Bosnia. His time in Afghanistan had been relatively uneventful, marked more by boredom than by fear or stress.

But in the weeks before his death, Torres had complained of intense stomach pain, for which Army doctors found no physical basis. His family says his rambling, strange suicide note was out of character. His father thinks these were manifestations of the known side effects of Lariam, including psychosomatic pain and paranoia.


CONTINUED     1        >

© 2008 The Washington Post Company

Network News

X My Profile
View More Activity